Gloved hand holding coronavirus vaccine.

If you’ve had face fillers (also known as cosmetic fillers or dermal fillers) such as Juvedérm or Restylane, you may be wondering if it’s safe to get the vaccine for COVID-19. According to news reports, a few people experienced swelling at the site of their filler injections after getting vaccinated.

The short answer: Yes, it is safe. Here’s what we know right now.

Filler swelling as a side effect

Three participants in the clinical trial for Moderna’s COVID-19 vaccine experienced swelling at the filler injection site. One of the patients had the filler injected two weeks before getting vaccinated, while another received filler injections six months prior. A third person, who had gotten more than one lip filler injection in the past, experienced swelling in the lips two days after getting the vaccine. That person had previously experienced a similar reaction to the flu vaccine.

Is it just the Moderna vaccine?

So far there have been no public reports of similar reactions to the other COVID vaccine currently being administered in the United States, made by Pfizer. But since vaccines ramp up the body’s efforts to fight foreign invaders, any vaccine could theoretically trigger a reaction to a foreign substance in the body, such as a dermal filler.

“Most dermatologists have seen similar immune reactions to other vaccines in the past, like the flu shot and the shingles vaccine,” said Ted Schiff, MD, Water’s Edge Dermatology founder and chief medical officer. “It’s likely a sign that the vaccine is doing what it’s supposed to do — heighten the body’s immune response.”

How big is the risk?

There’s no reason for serious concern. The possibility of filler swelling shouldn’t deter you from protecting yourself and those you love by getting vaccinated for COVID-19 as soon as you can.  First, this reaction occurred in only a small handful of patients — three out of more than 30,000 participants in the Moderna trial, or less than .01%. Second, all the reactions were mild, temporary and easily treated with antihistamines or steroids. None required the use of an EpiPen or hospitalization.

“We want to reassure our patients that it is safe to get the COVID-19 vaccine,” said Dr. Schiff. “Reactions like this are typically both rare and minor.”

Dr. Schiff noted that the risk of contracting COVID-19 is far more serious than the risk of temporary, treatable inflammation.

“Water’s Edge Dermatology will continue to monitor the situation with both available vaccines, as well as with any future COVID-19 vaccines that are rolled out in the U.S.,” he added.

If you’ve had a reaction to a previous vaccine at the site of filler injections, tell the doctor or other medical provider when you are preparing to be vaccinated. If you have any questions or concerns about fillers or implants you’ve received, don’t hesitate to contact your Water’s Edge provider.

Article Written By: Gina Shaw, an award-winning writer based in New Jersey who has covered health and medicine topics for more than 20 years.

Medical Review By: Ted Schiff, MD

WEDERM.COM

Leave a Reply

ArabicChinese (Simplified)EnglishFrenchGermanItalianJapanesePortugueseRussianSpanish

[mc4wp_form id="449"]